Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 78, NWS Nashville, TN

June 11, 2009Van Buren County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 11, 2009, 9:37 PM CDT for Van Buren County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 9:37 PM CDT (02:37 UTC)
Expired
Jun 11, 2009, 10:00 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:18 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 120237
TOROHX
TNC175-120300-
/O.NEW.KOHX.TO.W.0078.090612T0237Z-090612T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...

* UNTIL 1000 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SPENCER...
  MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL VAN BUREN COUNTY AT 950 PM CDT
  RURAL EASTERN VAN BUREN COUNTY AT 1000 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3559 8542 3562 8555 3580 8559 3580 8555
      3572 8529
TIME...MOT...LOC 0237Z 288DEG 27KT 3570 8551

$$

21
1 follow-up statement
000 
WWUS54 KOHX 120243
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 PM CDT THU JUN 11 2009

TNC175-120300-
/O.CON.KOHX.TO.W.0078.000000T0000Z-090612T0300Z/
VAN BUREN TN-
943 PM CDT THU JUN 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
VAN BUREN COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SPENCER...MOVING
EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  SPENCER BY 950 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3559 8542 3562 8555 3580 8559 3580 8555
      3572 8529
TIME...MOT...LOC 0243Z 285DEG 18KT 3571 8550

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 9:21 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 11, 9:21 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
921 PM CDT THU JUN 11 2009

.MESOSCALE UPDATE...HAVE JUST SENT UPDATE FOR TORNADO WATCH IN
EFFECT UNTIL MIDNIGHT FOR ALL BUT THE SW COUNTIES. SOLID BAND OF
SHOWERS AND THUNDERSTORMS WAS MOVING ESE AT AROUND 30 MPH AND HAD
ENTERED THE NORTHERN TIER OF COUNTIES AT THIS TIME. LOOKING AT VILS...
FOR THE MOST PART THE LINE APPEARS TO BE MAINTAINING ITS INTENSITY.

LATEST RUC MODEL FORECASTS SOME STABILIZATION AS THE EVENING CONTINUES
...BUT PRECIP EFFICIENCY VALUES STAY HIGH FOR NEXT FEW HOURS...AND
SATELLITE INFRARED LOOP SHOWS COOLING CLOUD TOPS JUST NW OF STEWART
COUNTY. SO IT APPEARS LINE WILL MAINTAIN ITSELF FOR NEXT COUPLE
OF HOURS AND THEN HOPEFULLY WEAKEN.

&&

.PREV DISCUSSION... /ISSUED 751 PM CDT THU JUN 11 2009/

DISCUSSION...
ISSUED QUICK UPDATE TO INCREASE POPS NORTH. ALSO...ADDED THAT STRONG
STORMS WILL BE POSSIBLE. SPS SENT EARLIER TO MENTION THIS AS WELL.

WILL LIKELY LOWER POPS NORTH TO SOUTH AS THE BAND MOVES SOUTHWARD
OVERNIGHT.

UPDATE SENT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Jun 11, 5:16 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT THU JUN 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MIDSTATE TODAY. THIS
FEATURE WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
MIDSTATE. A FEW OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT
WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER
OF THE FORECAST PERIOD. A FEW THUNDERSTORMS IN THE SOUTHWEST HALF
OF THE AREA MAY BE SEVERE ON FRIDAY WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

In the hours before

Local storm report, Jun 11, 5:28 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     6 S MURFREESBORO        35.77N 86.39W
06/11/2009                   RUTHERFORD         TN   AMATEUR RADIO

            SIX MILES SOUTH OF MURFREESBORO AT 222 HEMLOCK AND
            HIGHWAY 231 A REPORT WAS RECEIVED OF A FOUR FOOT TREE
            UPROOTED WITH DAMAGE TO RESIDENCE. FOUR TO FIVE TREES
            DOWN WITHIN 500FT PATH OF DAMAGE VISIBLE. INSURANCE
            COMPANY ESTIMATES DAMAGE AT 120K. DAMAGED LOCATED IN OAK
            MEADOWNS SUBDIVISION.

&&

JBW
Local storm report, Jun 11, 5:36 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             10 WNW LINDEN           35.67N 88.01W
06/11/2009  E0.75 INCH       PERRY              TN   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED BY MOUSETAIL LANDING STATE PARK
            OFFICE

0930 AM     TSTM WND DMG     SHELBYVILLE             35.49N 86.45W
06/11/2009                   BEDFORD            TN   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED TREES DOWN COUNTY WIDE.

0940 AM     TSTM WND DMG     4 SE NASHVILLE          36.13N 86.73W
06/11/2009                   DAVIDSON           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN ANTIOCH AREA.

0940 AM     TSTM WND DMG     6 S MURFREESBORO        35.77N 86.39W
06/11/2009                   RUTHERFORD         TN   AMATEUR RADIO

            SIX MILES SOUTH OF MURFREESBORO AT 222 HEMLOCK AND
            HIGHWAY 231 A REPORT WAS RECEIVED OF A FOUR FOOT TREE
            UPROOTED WITH DAMAGE TO RESIDENCE. FOUR TO FIVE TREES
            DOWN WITHIN 500FT PATH OF DAMAGE VISIBLE. INSURANCE
            COMPANY ESTIMATES DAMAGE AT 120K. DAMAGED LOCATED IN OAK
            MEADOWNS SUBDIVISION.

0945 AM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
06/11/2009                   RUTHERFORD         TN   PUBLIC

            TREES DOWN ON E. MAIN NEAR MIDDLE TENNESSEE BLVD.

1005 AM     HAIL             MANCHESTER              35.47N 86.08W
06/11/2009  E0.75 INCH       COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZED HAIL IN MANCHESTER.

1015 AM     TSTM WND DMG     7 NE MANCHESTER         35.54N 85.99W
06/11/2009                   COFFEE             TN   DEPT OF HIGHWAYS

            TREE LIMBS DOWN 7-8 MILES NORTHEAST OF MANCHESTER.

1015 AM     TSTM WND DMG     WOODBURY                35.82N 86.07W
06/11/2009                   CANNON             TN   LAW ENFORCEMENT

            TREE BLOWN ONTO HOUSE ON CAVANDER BRANCH ROAD. MULTIPLE
            TREES ON VEHICLES AT LOCAL LIBRARY.

1030 AM     TSTM WND DMG     SMITHVILLE              35.96N 85.82W
06/11/2009                   DE KALB            TN   EMERGENCY MNGR

            BARN BLOWN OVER AND ROOF BLOWN OFF BUILDING.

1030 AM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/11/2009                   WARREN             TN   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE.

1050 AM     TSTM WND DMG     SPARTA                  35.93N 85.47W
06/11/2009                   WHITE              TN   DEPT OF HIGHWAYS

            SMALL TREES DOWN COUNTY WIDE.

1052 AM     TSTM WND DMG     10 N SPARTA             36.08N 85.47W
06/11/2009                   WHITE              TN   TRAINED SPOTTER

            TREES DOWN ACROSS DITTY RD. HEAVY CLOUD TO GROUD
            LIGHTNING.

1100 AM     TSTM WND DMG     LAFAYETTE               36.00N 86.57W
06/11/2009                   RUTHERFORD         TN   EMERGENCY MNGR

            SMALL TREE LIMBS DOWN COUNTY WIDE.

1110 AM     TSTM WND DMG     SPENCER                 35.74N 85.46W
06/11/2009                   VAN BUREN          TN   DEPT OF HIGHWAYS

            SMALL TREES DOWN COUNTY WIDE.

1140 AM     TSTM WND DMG     CROSSVILLE              35.95N 85.04W
06/11/2009                   CUMBERLAND         TN   EMERGENCY MNGR

            SMALL DEBRIS AND MEDIUM SIZED TREES DOWN.

1150 AM     TSTM WND DMG     JAMESTOWN               36.43N 84.94W
06/11/2009                   FENTRESS           TN   LAW ENFORCEMENT

            SMALL TREES DOWN COUNTY WIDE.

&&

JBW
Special weather statement, Jun 11, 7:15 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT THU JUN 11 2009

TNZ005>011-022>034-064-066-120215-
BENTON-CHEATHAM-CLAY-CUMBERLAND-DAVIDSON-DEKALB-DICKSON-FENTRESS-
HOUSTON-HUMPHREYS-JACKSON-MACON-MONTGOMERY-OVERTON-PICKETT-PUTNAM-
ROBERTSON-SMITH-STEWART-SUMNER-TROUSDALE-WILSON-
715 PM CDT THU JUN 11 2009

...STRONG THUNDERSTORMS HEADING TOWARD NORTHERN PORTIONS OF THE MID
STATE THIS EVENING...

STRONG THUNDERSTORMS IN SOUTHERN KY WILL MOVE SOUTHEAST AND REACH
THE NORTHERN BORDER OF MIDDLE TN BETWEEN 8 PM AND 9 PM THIS EVENING.
THESE STRONG STORMS WILL EFFECT PRIMARILY THE NORTHERN THIRD OF THE
MID STATE.

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
PEMBROKE TO 29 MILES NORTH OF MURRAY...OR ALONG A LINE EXTENDING FROM
29 MILES NORTH OF OAK GROVE TO 29 MILES NORTH OF MURRAY...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THESE
STORMS.

21
Special weather statement, Jun 11, 8:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
857 PM CDT THU JUN 11 2009

TNZ005-120230-
STEWART-
857 PM CDT THU JUN 11 2009

...A STRONG THUNDERSTORM WAS AFFECTING STEWART COUNTY...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS THAT WERE MOVING INTO NORTHERN STEWART
COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 45 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

31/JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningOHXClay, Pickett24 min
Jun 11, 8:49 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson41 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Robertson, Sumner38 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Pickett32 min
Jun 11, 9:12 PM CDTTornado WarningOHXPickett18 min
Jun 11, 9:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson32 min
Jun 11, 9:57 PM CDTSevere Thunderstorm WarningOHXVan Buren18 min
Jun 11, 10:12 PM CDTTornado WarningOHXCoffee, Grundy, Warren33 min
Jun 12, 12:05 AM CDTSevere Thunderstorm WarningOHXHickman25 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.